Alabama, 2004

Damaging Wind in Alabama, July 16, 2004

July 16, 2004 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 16, 1:40 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI JUL 16 2004

.DISCUSSION...
MCS SLOWLY CHUGGING ITS WAY SOUTH INTO MS AT THE PRESENT TIME.
STORMS SHOULD BEGIN AFFECTING NORTHWEST COUNTIES WITHIN THE HOUR
ALTHOUGH PROGRESS FROM THERE IS QUESTIONABLE. SPC MESOANALYIS FIELDS
AS WELL AS LATEST RUC ANALYSIS HAS MOST INSTABILITY WEST OF
ALABAMA...ALONG WITH BEST MOISTURE FIELDS. DEWPOINTS > 75F EXIST
ACROSS MOST OF MS THEN DROP OFF INTO THE UPPER 60S ACROSS FA. THIS
WOULD SUPPORT MODEL SOLNS OF KEEPING MOST OF FA DRY THIS AFTERNOON
AND EARLY TONIGHT. ONLY FLY IN THE OINTMENT WILL BE ANY OUTFLOW
BOUNDARIES RESULTING FROM MCS THAT CAN HELP SPARK OFF SCTD
CONVECTION EARLY THIS EVENING.

BIGGER CHALLENGES COME OVERNIGHT IN TRYING TO PINPOINT MCS
DEVELOPMENT AND COLD FRONT PROGRESS...CURRENTLY LOCATED ACROSS
SOUTHWEST MO AND EXTENDING BACK INTO NORTH TX. 12Z MODELS DIFFER
RAPIDLY FROM ONE TO THE OTHER. PREFER NORTHERN SOLN FOR QPF
ADVERTISED BY GFS/WRF AND NGM BUT LIKE SLOWER MOVEMENT TO FRONT
SHOWN BY ETA. THUS WILL HAVE TO FOLLOW A BLEND OF MODELS FOR FCST
DETAILS IN IMMEDIATE SHORT TERM.

SHORT TERM (TONIGHT-MON)...
FIRST CHALLENGE FOR THE NIGHT WILL BE CONVECTIVE POTENTIAL THIS
EVENING COURTESY OF AFOREMENTIONED MCS. BEST INSTABILITY WILL REMAIN
BACK TO THE WEST ACROSS MS AND WOULD SUPPORT WEAKENING TREND LATE
THIS AFTERNOON AND THIS EVENING. HOWEVER WITH DEVELOPMENT OCCURING
IMMEDIATELY AHEAD OF SYSTEM...WILL HAVE TO KEEP IN AN EARLY SCTD POP
FOR CENTRAL AND EASTERN COUNTIES AND POSSIBLY LIKELY FOR WESTERN
ZONES. POPS WILL BE BASED ON RADAR TRENDS AT ISSUANCE TIME.

SECOND CHALLENGE CONCERNS MCS DEVELOPMENT OVERNIGHT. GFS/WRF/NGM
DEVELOP SECONDARY CONVECTION ACROSS NORTHEAST AR SHORTLY BEFORE
MIDNIGHT WITH STRONG WIND FIELD AND THETA-E AXIS ACROSS REGION BY
06Z. STRONG S/WAVE FCST TO MOVE ACROSS AFTER MIDNIGHT ALONG WITH PW
VALUES APPROACHING 2.00 INCHES AND STRONG THETA-E CONVERGENCE
HINTING AT POTENTIAL FOR LOCALLY HEAVY RAINFALL LATE TONIGHT. WILL
SIDE WITH MAJORITY RULES AND TAKE SLIGHTLY MORE NORTHWARD SOLN TO
STORM ACTIVITY OVERNIGHT WITH ETA BEING THE ODD MODEL OUT.
HOWEVER...EXACT LOCATION WILL NOT BE EASILY PINPOINTED UNTIL COMPLEX
DEVELOPS LATE TONIGHT.

COLD FRONT PUSHES SOUTH INTO FA ON SATURDAY. PREFER TO GO WITH
SLOWER PROGRESS WITH FRONT STRADDLING NORTH ALABAMA IN THE
AFTERNOON. SVR THREAT TOMORROW WILL DEPEND ON PREVIOUS STORM
ACTIVITY AND LEFT-OVER CLOUD COVER. IF ACTIVITY SHIFTS FURTHER SOUTH
THAN FCST...MOISTURE WILL BE LIMITED FOR REDEVELOPMENT LATER. ANY
ACTIVITY THAT MOVES ACROSS FA WILL HELP STABILIZE ATMOS FOR SEVERAL
HOURS ON SATURDAY BEFORE INSTABILITY RETURNS. THINK CURRENT HIGH
CHANCE POPS STILL APPLIES AND WILL NOT MAKE ANY CHANGES ATTM.

LATTER PORTIONS OF SHORT TERM WILL BE FAIRLY SUBLIME ONCE FRONT
PASSES. EASTERN HALF OF U.S. WILL STILL BE INFLUENCED BY UPPER TROF
AND NORTHWEST FLOW ALTHOUGH HARD TO TIME S/WAVES WILL LEAD TO
PERSISTENCE...THUS DRY FORECAST FOR NOW.

LONG TERM (TUE-FRI)...
RIDGING ACROSS THE WEST AND TROF IN THE EAST KEEPS FA IN NORTHWEST
FLOW THRU MIDDLE OF NEXT WEEK.  WEAK TROF PASSES TO NORTH AND EAST
OF TN VALLEY ON TUESDAY PER EXTENDED GFS...KEEPING BEST RAIN CHANCES
OUT OF THE AREA.  NEXT FRONT APPROACHES SOUTHEAST BY LATE WEEK WITH
EXTENDED GFS MUCH STRONGER AND FARTHER SOUTH WITH SFC LOW THAN
REMAINING MODEL SOLNS.  SOUTHWARD EXTENT OF LOW AND ASSOC SFC FRONT
WILL DETERMINE WHEN BEST RAIN CHANCES WILL BE LATE IN EXTENDED
PORTION.  WITH SO MUCH UNCERTAINTY IN GFS SOLN AND OTHER MODEL
TRENDS OF A WEAKER SOLN WILL NOT MAKE SIGNIFICANT CHANGES TO
FORECAST.  THUS WILL KEEP 20 POPS FOR THURSDAY AND ADD SLIGHT TO
FRIDAY AS WELL.  ANOTHER QUANDARY WILL BE HOW FAR FRONT CAN MOVE
THROUGH.  WILL WORRY ABOUT THIS WITH FUTURE RUNS AND TWEAK AS
NEEDED.  TEMPS WILL REMAIN NEAR CLIMO WITH HIGHS NEAR 90 AND LOWS
NEAR 70.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  86  68  85 /  60  40  20  10
SHOALS        69  85  67  84 /  60  40  20  10
CULLMAN       70  86  68  85 /  60  50  20  10
FAYETTEVILLE  68  85  66  84 /  60  40  20  10
FT PAYNE      68  84  67  84 /  60  40  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

PB
Hazardous weather outlook, Jul 16, 12:00 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT FRI JUL 16 2004

ALZ001>010-016-TNZ076-096-097-171000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A LARGE AREA OF THUNDERSTORMS OVER WESTERN TENNESSEE WILL CLIP
NORTHWESTERN ALABAMA THIS AFTERNOON...MAINLY WEST OF A FLORENCE TO
PHIL CAMPBELL LINE. THUNDERSTORM DEVELOPMENT SHOULD STAY BELOW SEVERE
LIMITS...HOWEVER WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE
POSSIBLE IN STRONGER STORMS.

ANOTHER CLUSTER OF STORMS IS POSSIBLE AFTER 10 PM TONIGHT ASSOCIATED
WITH A COLD FRONT MOVING SOUTHWARD OUT OF SOUTHERN MISSOURI. SOME OF
THESE OVERNIGHT STORMS COULD CONTAIN WIND GUSTS OF 40 TO 60 MPH...
HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE COLD FRONT WILL MOVE SOUTH FROM NORTHWEST TENNESSEE AND APPROACH
OUR AREA ON SATURDAY...CONTINUING THE THREAT OF MORE SHOWERS AND
THUNDERSTORMS. SOME STORMS COULD BE SEVERE SATURDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND
HEAVY RAIN THE MAIN WEATHER THREATS. THE COLD FRONT WILL PASS
THROUGH THE TENNESSEE VALLEY BY SATURDAY NIGHT TAKING THE STORMS WITH
IT.

SUNDAY THROUGH WEDNESDAY WILL BE GENERALLY DRY WITH THE NEXT CHANCE
OF RAIN EXPECTED BY THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TONIGHT AND ON SATURDAY. STAY TUNED FOR FURTHER WEATHER
UPDATES REGARDING THIS DEVELOPING WEATHER SITUATION.

TROUTMAN

In the hours before

Local storm report, Jul 16, 9:03 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1003 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     HUNTSVILLE              34.71N 86.63W
07/14/2004                   MADISON            AL   LAW ENFORCEMENT

            TREES REPORTED DOWN ON POWER LINES IN HUNTSVILLE AREA.

0355 PM     TSTM WND DMG     LEXINGTON               37.08N 83.93W
07/14/2004                   LAUDERDALE         AL   POST OFFICE

            POWER LINES REPORTED DOWN IN THE LEXINGTON AREA BY POST
            OFFICE EMPLOYEE.

0345 PM     TSTM WND DMG     LESTER                  37.15N 82.96W
07/14/2004                   LIMESTONE          AL   POST OFFICE

            SEVERAL TREES REPORTED DOWN IN THE THE LESTER COMMUNITY
            BY A POSTAL EMPLOYEE. THIS EMPLOYEE REPORTED A 40 FT
            PIECE OF A TREE IN HER YARD WAS SNAPPED OFF.

&&

KTW
Special weather statement, Jul 16, 2:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI JUL 16 2004

ALZ003-162130-
FRANKLIN AL-
330 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG STORM IN SOUTHERN FRANKLIN
COUNTY...

A STRONG THUNDERSTORM LOCATED IN THE EXTREME SOUTHWEST CORNER OF
FRANKLIN COUNTY WILL SLOWLY MOVE EAST THROUGH 430 PM. STRONG WIND
GUSTS TO 40 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THIS STORM. IN ADDITION...HEAVY RAINFALL
WILL LEAD TO PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF UP
TO ONE AND A HALF INCHES WILL BE POSSIBLE THROUGH 430 PM ACROSS
EXTREME SOUTHERN FRANKLIN COUNTY...AFFECTING THE CITIES OF VINA...
HODGES AND PHIL CAMPBELL. PLEASE STAY INSIDE UNTIL THE STORM HAS
PASSED.

PB

The radar

The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 16, 2:55 PM CST
Where
Franklin County, Red Bay
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -88.133

A few power lines were blown down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413365.